Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

August 6, 2017Trinity County, California

NWS Eureka, CA issued this special weather statement at Aug 6, 2017, 3:08 PM PDT for Trinity County, California. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 3:08 PM PDT (22:08 UTC)
Expired
Aug 6, 2017, 3:30 PM PDT
In force
22 min
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Medford radar (KMAX), 112 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2593 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WWUS86 KEKA 062208
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
308 PM PDT SUN AUG 6 2017
 
CAZ107-062230-
Northern Trinity CA-
308 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TRINITY COUNTY
UNTIL 330 PM PDT...

At 308 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Carrville, or 24 miles north of Weaverville, moving
south at 5 mph.

Dime to nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of north central
Trinity County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4105 12289 4106 12292 4107 12292 4107 12294
      4108 12296 4114 12295 4115 12289 4109 12285
TIME...MOT...LOC 2208Z 003DEG 6KT 4108 12291 

$$

KR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:54 AM PDT, 11 hours 14 minutes earlier.

Area forecast discussion, Aug 6, 3:54 AM PDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
354 AM PDT Sun Aug 6 2017

.SYNOPSIS...Shallow stratus will continue to hug coastal areas for
the next several days. Meanwhile, an upper level low west of Pt
Arena will bring a risk for thunderstorms Sunday through mid week.

&&

.DISCUSSION...The primary concern for the next several days is
the potential for thunderstorms, primarily across the interior.
 A combination of increasing moisture at mid and upper levels
plus a subtle increase instability will promote a prolonged period
of thunderstorm chances the next 3-4 days. (see FireWx Discussion
Below) Storms are likely to be sub severe so it is mainly a fire
weather issue but given that conditions will persist for a few
days and that weak steering flow may bring storms westward toward
the coast it is a change we have not seen for a while. In addition
to thunderstorm chances...interior temperatures returning to
closer to normal for this time of year after robust heat wave last
week. Coast side the shallow marine layer is finally expanding and
as of 4am the profiler at KACV is showing the layer topping out at
little over 2000 ft. This process was evident yesterday as stratus
lifted and never cleared out over Humboldt Bay. Given this trend
and that the low off the coast gradually moves eastward expect
some gloomy days with little sunshine along the coast upcoming
with generally low ceilings.

&&

.AVIATION...LIFR stratus will continue to plague the coast for the
next 24 hours. Ceilings have lifted enough to allow for improved
visibilities at coastal terminals, but remain below 500 feet as of
1100Z. Some dissipation is likely to occur on land for a few hours
during the afternoon, but stratus will likely persist out over the
waters all day long. As a result, periods of scattered to broken
ceilings will be possible even during this relative period of
clearing. LIFR stratus and periods of mist will return late
afternoon/early evening and remain through the night. VFR conditions
will remain at UKI, with a slight chance of thunderstorms across the
mountains to the northeast mid to late afternoon.

&&

.MARINE...Ocean conditions are expected to remain relatively static
over the next several days thanks to a weak low pressure system that
will linger directly overhead northwest California. Light to
moderate northerly winds will remain relatively unchanged through
Monday, with locally gustier winds very near and south of Cape
Mendocino. Winds will then increase slightly Tuesday and beyond, but
even then winds are not expected to exceed 25 kt. As a result seas
will remain relatively subdued, particularly across nearshore areas
where wave heights are expected to remain below 6 feet for the
foreseeable future. Waves will become a bit larger and steeper
farther offshore by Tuesday, but are still expected to remain below
10 feet. /BRC

&&

.FIRE WEATHER...There continues to be a large discontinuity of
moisture both spatially and vertically across NW CA which is very
evident in the observations.  For example...elevated coastal areas
above 2k ft are again showing very poor recovery this morning 10-15%
while coastal valleys are remaining quite moist. Forecast models
have picked up on this band of dry air along the coast and it looks
like it is hear to stay for at least another 24-36 hours. Interior
mid and upper slopes are also poking into this dry air too Slate Ck,
Ship Mtn...Camp Six and Brush Mtn are all showing 10-15% or less!!.
Aloft..the airmass is beginning to moisten up and this is going to lend
itself to enhancing thunderstorm chances for the next few days. It will
take a little time for some of this moisture to work downward into the
airmass but forecast models do show this happening by around Tues. As
far as the thunderstorm forecast goes...have added headlines to
reflect the drier nature of the low levels with isolated dry
strikes possible later today. The main axis of instability lies
along the extreme east sides of Mendo and Trinity counties so this
will be the area of focus today but given the favorable sse flow
pattern much of the interior is at a slight risk of tstorm
development. One draw back is that although the flow direction is
a favorable the magnitude of mid and upper winds is not (very
light). This will not help development and will certainly hinder
any good movement of lightning producing cells so using a
descriptive headline versus a watch / warning seems prudent for
now.

Tonkin

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Aug 6, 4:00 AM PDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
400 AM PDT Sun Aug 6 2017

CAZ101-103-104-109-071100-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
400 AM PDT Sun Aug 6 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-106-110>113-071100-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
400 AM PDT Sun Aug 6 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-071100-
Northern Trinity-Southern Trinity-
400 AM PDT Sun Aug 6 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated thunderstorms will be possible across interior mountains
this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms will be possible across interior mountains
this afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 2:18 PM PDT, 50 minutes before
Special Weather Statement
National Weather Service Eureka CA
218 PM PDT SUN AUG 6 2017

CAZ108-062130-
Southern Trinity CA-
218 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TRINITY COUNTY UNTIL 230
PM PDT...

At 217 PM PDT, Doppler radar was tracking a strong thunderstorm near
Peanut, or 9 miles west of Yolla Bolly District Rs, moving east at 5
mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of southern Trinity
County.

LAT...LON 4031 12318 4040 12325 4044 12316 4038 12308
TIME...MOT...LOC 2117Z 249DEG 6KT 4039 12314

KR
Special weather statement, Aug 6, 2:33 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Eureka CA
233 PM PDT SUN AUG 6 2017

CAZ108-062145-
Southern Trinity CA-
233 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TRINITY COUNTY UNTIL 245
PM PDT...

At 232 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hayfork, moving east at 10 mph.

Half inch to dime size hail will be possible with this storm.

Locations impacted may include...
Hayfork.

LAT...LON 4052 12315 4056 12314 4057 12305 4050 12308
TIME...MOT...LOC 2132Z 262DEG 7KT 4055 12308

KR
Special weather statement, Aug 6, 2:48 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Eureka CA
248 PM PDT SUN AUG 6 2017

CAZ107-062200-
Northern Trinity CA-
248 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY COUNTY UNTIL
300 PM PDT...

At 247 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Carrville, or 26 miles north of Weaverville. this storm
was nearly stationary.

Dime to nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Trinity County.

LAT...LON 4108 12289 4110 12296 4118 12295 4113 12287
TIME...MOT...LOC 2147Z 310DEG 3KT 4111 12293

KR
Special weather statement, Aug 6, 2:54 PM PDT, 14 minutes before
Special Weather Statement
National Weather Service Eureka CA
254 PM PDT SUN AUG 6 2017

CAZ108-062215-
Southern Trinity CA-
254 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRINITY COUNTY UNTIL 315
PM PDT...

At 254 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hayfork, moving southwest at 5 mph.

Dime to nickel size hail will be possible with this storm.

Locations impacted include...
Hayfork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4060 12312 4056 12305 4051 12301 4050 12309
      4054 12323
TIME...MOT...LOC 2154Z 058DEG 5KT 4056 12318

KR
Special weather statement, Aug 6, 2:58 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Eureka CA
258 PM PDT SUN AUG 6 2017

CAZ108-062215-
Southern Trinity CA-
258 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TRINITY COUNTY
UNTIL 315 PM PDT...

At 257 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Yolla Bolly District Rs. this storm was nearly
stationary.

Half inch to dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of south central
Trinity County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4016 12299 4012 12310 4023 12309 4025 12300
      4025 12298 4017 12298
TIME...MOT...LOC 2157Z 344DEG 3KT 4019 12305

KR
Special weather statement, Aug 6, 3:08 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
308 PM PDT SUN AUG 6 2017

CAZ107-062230-
Northern Trinity CA-
308 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TRINITY COUNTY
UNTIL 330 PM PDT...

At 308 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Carrville, or 24 miles north of Weaverville, moving
south at 5 mph.

Dime to nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of north central
Trinity County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4105 12289 4106 12292 4107 12292 4107 12294
      4108 12296 4114 12295 4115 12289 4109 12285
TIME...MOT...LOC 2208Z 003DEG 6KT 4108 12291

KR

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:18 PM PDTSpecial Weather StatementEKATrinity12 min
Aug 6, 2:33 PM PDTSpecial Weather StatementEKATrinity12 min
Aug 6, 2:48 PM PDTSpecial Weather StatementEKA12 min
Aug 6, 2:54 PM PDTSpecial Weather StatementEKATrinity21 min
Aug 6, 2:58 PM PDTSpecial Weather StatementEKATrinity17 min
Aug 6, 3:16 PM PDTSpecial Weather StatementEKAGlenn14 min
Aug 6, 3:32 PM PDTSpecial Weather StatementEKATrinity13 min
Aug 6, 3:37 PM PDTSpecial Weather StatementEKA8 min
Aug 6, 3:49 PM PDTSpecial Weather StatementEKATrinity11 min
Aug 6, 4:04 PM PDTSpecial Weather StatementEKASiskiyou26 min
Aug 6, 4:16 PM PDTSpecial Weather StatementEKATrinity14 min
Aug 6, 4:39 PM PDTSpecial Weather StatementEKASiskiyou21 min
Aug 6, 4:53 PM PDTSpecial Weather StatementEKATrinity22 min
Aug 6, 4:57 PM PDTSpecial Weather StatementEKASiskiyou33 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.